Missouri, 2021Flash Flood in Missouri, August 20, 2021
August 20, 2021 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms with torrential rainfall formed during the peak heating of the afternoon. The storms formed along a weak front oriented from northwest to southeast from east central Missouri into southwest Kentucky and middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms with torrential rainfall formed during the peak heating of the afternoon. The storms formed along a weak front oriented from northwest to southeast from east central Missouri into southwest Kentucky and middle Tennessee. High atmospheric moisture content and weak steering winds aloft caused these slow-moving storms to dump torrential rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 20, 1:15 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 PM CDT Fri Aug 20 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 215 PM CDT Fri Aug 20 2021
A zone of weak upper level support and surface convergence continues
to support scattered showers (little in the way of thunder) this
afternoon over the SW 1/2 of the area, especially SEMO into far west
KY and the southern tip of IL. A mid level s/wv ridge will extend
from east TX to southern MO tonight. As additional mid level energy
tops the ridge and moves southeast, more showers and storms will
develop, after an evening lull. Best chance should be SEMO, far
southern IL and west KY, lower chances to the east. There is some
concern for locally heavy rain. The models forecast good
925-850mb flow supporting decent moisture transport from west to
east across Missouri into our CWFA later tonight. WPC upgraded
our area in their Day ERO to a slight risk for SEMO, far southern
IL and west KY. Saturday morning, the moisture transport weakens
considerably, so the locally heavy rain threat should subside.
PWAT's through Saturday morning will be above 2", possibly pushing
2.3 to 2.4".
A frontal boundary will push into the area Saturday night, though
with less moisture to work with. However, with the boundary, and
additional support aloft moving NW to SE across the region, we will
continue with the chance of showers and thunderstorms. Sunday, mid
level heights build across the region with lower overall columnar
moisture. Therefore we anticipate little if any convection
Sunday, with dry weather expected Sunday night. Stayed close to
NBM numbers for temperatures. And it looks like the nasty dew
point air is here to stay.
.LONG TERM...(Monday through Friday)
Issued at 215 PM CDT Fri Aug 20 2021
Heat and humidity will be the main story next week as a large 500 mb
ridge orients itself from west to east across the southern states.
This elongated ridge shows signs of weakening over the southeastern
states by the end of the week, which may allow a weak frontal
boundary to sag into the lower Ohio Valley. This boundary could
generate enough clouds and/or precip to take the edge off the heat
Thursday and Friday.
For Monday through Wednesday, temps and dew points continue to trend
a bit higher in the nbm (national blend of models). Afternoon heat
indices are forecast to peak above 100 each afternoon. Actual highs
will be in the lower to mid 90s. Given the expected duration of the
heat, some impact would be expected in our area. Overnight lows will
be quite warm, averaging in the lower to mid 70s.
For Thursday through Friday, the ensemble means of the gfs and ecmwf
have trended a little stronger with the portion of the ridge over
our area. This makes any cooling a little less likely for our area,
but for now afternoon heat indices are forecast to stay below 100 on
those days.
Thunder potential appears very low Monday through Tuesday. If the
ridge weakens enough to allow a weak front to reach the lower Ohio
Valley, thunder will become more likely each afternoon. Forecast
pops will be in the chance category Thursday and Friday.
&&
.AVIATION...
Issued at 215 PM CDT Fri Aug 20 2021
It will be an unsettled period through Saturday. Scattered to
numerous showers and thunderstorms will be most likely west of a
KMVN-KHOP line, with occasional MVFR conditions dropping down to
IFR/LIFR in stronger showers and storms. Winds will generally be
light south, but variable and gusty in and near storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 20, 1:01 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
201 PM CDT Fri Aug 20 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
201 PM CDT Fri Aug 20 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Showers may contain locally heavy rain this afternoon over southeast
Missouri into far west Kentucky and the southern tip of Illinois. An
occasional rumble of thunder is also possible.
Tonight, after an evening lull, an increase in showers and
thunderstorms is anticipated, again mainly over west Kentucky, far
southern Illinois into southeast Missouri. Some of the storms from
around midnight until daybreak Saturday may produce locally heavy
rainfall, which may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms across the entire region on
Saturday. Heavy rain is possible Saturday morning across southeast
Missouri, far west Kentucky and the southern tip of Illinois.
A small chance of storms lingers into Sunday, then returns for the
middle of next week.
Maximum afternoon heat index values from 100 to 105 degrees are
forecast Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall and flooding reports
would be appreciated.
In the hours before
Local storm report, Aug 20, 3:34 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLOOD 2 SSW CAPE GIRARDEAU 37.28N 89.56W
08/20/2021 CAPE GIRARDEAU MO NWS EMPLOYEE
KINGSHIGHWAY IN CAPE GIRARDEAU WAS
WATER-COVERED IN PLACES.
&&
DRSFlash Flood, Cape Girardeau
- When
- August 20, 3:54 PM CST to 6:45 PM CST
- Where
- Cape Girardeau County, 0.88 mi NW of Cape Girardeau to 0.85 mi NNW of Cape Girardeau
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -89.540
Numerous streets were flooded. Water was up to car doors near a city street intersection just southwest of Southeast Missouri State University. On the northeast side of Cape Girardeau, a trained spotter measured 3.5 inches in 4 hours, including 1.5 inches in 90 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
- Flooding in Maryland, August 20, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971632.